Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 36, NWS Birmingham, AL

July 14, 2022Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 14, 2022, 6:40 AM CDT for Elmore County, Montgomery County, Alabama. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2022, 6:40 AM CDT (11:40 UTC)
Expired
Jul 14, 2022, 9:45 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Elmore County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 35 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:59 AM CDTFLASH FLOOD2 Nne Tallapoosa Water, ALCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 NNE TALLAPOOSA WATER PLANT. COUNTY ROAD CREWS CHECKED ON REDLAND ROAD. THE ROAD IS OPEN AND PASSABLE DESPITE WATER RISES NEARBY.
Jul 14, 6:59 AM CDTFLASH FLOOD2 Nne Tallapoosa Water, ALWATER COVERING MUCH OF REDLAND ROAD BETWEEN RIFLE RANGE ROAD AND U.S. 231 IN SOUTHWEST ELMORE COUNTY.
Jul 14, 7:12 AM CDTHEAVY RAIN 2.71 Ese Maxwell Afb, ALBROADCAST METEOROLOGIST REPORTS OVER 2.70 INCHES OF RAIN FROM GAUGE WITH A PEAK RAIN RATE OF 4.30 INCHES PER HOUR.
Jul 14, 7:36 AM CDTHEAVY RAIN 2.51 W Eastdale Mall, ALTELEVISION STATION EMPLOYEE REPORTS 2.50 INCHES OF RAIN THIS MORNING, WITH 5.48 INCHES OF RAIN MEASURED YESTERDAY AFTERNOON.
Jul 14, 8:11 AM CDTFLASH FLOOD2 W Mount Meigs, ALTWO WRECKS REPORTED WITH 3 TO 4 INCHES OF WATER ACROSS THE ROAD AT INTERSTATE 85 AND CHANTILLY PARKWAY UNDERPASS.
Jul 14, 8:16 AM CDTHEAVY RAIN 4Wetumpka, ALREPORT OF 4 INCHES OF RAIN MEASURED IN THE WETUMPKA COMMUNITY OF ELMORE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WGUS54 KBMX 141140
FFWBMX
ALC051-101-141445-
/O.NEW.KBMX.FF.W.0036.220714T1140Z-220714T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
640 AM CDT Thu Jul 14 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southern Elmore County in east central Alabama...
  Northern Montgomery County in south central Alabama...

* Until 945 AM CDT.

* At 640 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montgomery, Prattville, Millbrook, Wetumpka, Pike Road, Elmore, 
  Coosada, Deatsville, Lagoon Park, Eastdale Mall, Auburn University 
  In Montgomery, Gunter Air Force Base, Blue Ridge, Emerald 
  Mountain, Montgomery Zoo, Boylston, Mount Meigs, Bob Woodruff 
  Lake, Alabama State University and Alabama State Capitol.

This includes the following streams and drainages...
  Miller Creek, Coosa River, Little Catoma Creek, Abercomby Branch, 
  Johnsons Creek, Line Creek, Caney Branch, Callaway Creek, Fourmile 
  Creek, Whites Slough, Mathews Slough, Chubbehatchee Creek, 
  Townsend Creek, Catoma Creek, South Mortar Creek, Alabama River, 
  Taylor Creek, Tallapoosa River, Panther Creek, Middle Creek, Sandy 
  Creek, Tumkeehatchee Creek, Still Creek, Meinzine Branch, Ramer 
  Creek, Yellow Water Creek, Harwell Mill Creek, Corn Creek, Tumlame 
  Branch and Baldwin Slough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3230 8639 3260 8639 3260 8595 3243 8601
      3242 8601 3242 8602 3241 8602 3218 8601

FLASH FLOOD...RADAR INDICATED

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:27 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 14, 6:27 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 AM CDT Thu Jul 14 2022

.UPDATE...
Morning Update and 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0618 AM CDT Thu Jul 14 2022/

Through Friday.

Current boundary is now south of the I-20 corridor with westerly
flow south of this. Showers and storms will continue to back-fill
south of this boundary as moisture remains trapped under the main
flow. The outflow from the early overnight storms will continue
to slide west while storms develop ahead and along the outflow.
The appearance will be the storms are moving west. but really the
storms are moving east but developing to west with the outflow.
The end result may be localized flooding throughout the I-85
corridor and points south during the morning and into the early
afternoon. A few of the hi-res models are handling this scenario
okay, but just on the slow side. Rearranged pops this morning to
account for this trend. Heavy rains and localized flash flooding
in the southeast will remain possible this morning. Will continue
to see high rain chances in the south until this boundary pushes
south or washes out over the next 2 days.

Look for a pretty good gradient rain wise from north to south as the
drier airmass continues to try to work south. Rain chances for
most of the area but will taper off the further north you go.
Through early afternoon Birmingham has around a 15 to 20%
generally during the peak heating of the day. This activity will
be isolated as the bulk of the moisture will be across the south
of the area. Meanwhile, Montgomery and Troy will be much higher
with a 70 to 80%. Most of the activity dissipates overnight but a
few showers and storms will remain possible through the night in
the southeast.

As we move into Friday the front will be further south and areas
along and north of I-20 will just have a slight chance while areas
in the south are once again around 60 to 70%. Highs will be a little
warmer on Friday in the north as there will be a touch more sun.
However, drier conditions should keep the heat index down to less
than 100.

16

.LONG TERM...
/Updated at 0355 AM CDT Thu Jul 14 2022/

Saturday through Wednesday.

Compared to 24 hours, ago models are in better agreement for
Saturday and Sunday. The combination of residual drier air to
the north of a stalled front and a weak 500 mb ridge axis, should
limit the development of diurnal convection across much of the
forecast area. The greatest coverage (30-40 percent) should be
found over our eastern and southeastern counties. This scenario
may repeat for Sunday.

Greater rain chances are expected Monday and Tuesday with the
arrival of an upper-level trough and deep- layer west to southwest
flow. The focus for convection may shift to the southern portions
of Alabama for Wednesday as the upper-level trough continues to
move southward.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Lots of rain across the south and just now working into the MGM
area. Look for persistent rain and storms at TOI and MGM today,
with generally isolated to scattered activity in the north. Went
ahead and removed TSRA across the north as chances are just too
low given the trapped moisture in the south at MGM and TOI. Tried
to time out the movement of the morning outflow at these sites
and then will focus on the afternoon with the next set. Low clouds
develop again tonight, with best chances across the south.

16

&&

.FIRE WEATHER...

Fog and low clouds are possible this morning, particularly across
Northwest Alabama. Showers and thunderstorms should be confined
to areas mainly south of Interstate 20 through Friday. 20 foot
winds will be light and variable. Somewhat drier air is expected
to move in across the north on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     89  67  92  68  92 /  10  10  10  10  20
Anniston    88  70  92  69  91 /  20  10  20  10  20
Birmingham  88  71  93  72  93 /  20  10  20  10  20
Tuscaloosa  89  72  93  72  95 /  30  10  20  10  10
Calera      88  71  92  71  92 /  40  10  20  10  20
Auburn      86  72  88  71  88 /  70  30  50  20  30
Montgomery  90  73  93  72  92 /  80  30  50  10  30
Troy        87  71  88  70  90 /  80  40  60  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for the following
counties: Fayette...Lamar...Marion...Walker...Winston.

&&
Hazardous weather outlook, Jul 14, 5:04 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
504 AM CDT Thu Jul 14 2022

ALZ011>015-017>050-151315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
504 AM CDT Thu Jul 14 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Patchy dense fog may reduce visibilities to less than one mile at
times through 9 AM across portions of northwestern Alabama.

A few strong to marginally severe thunderstorms are possible this
afternoon into the evening hours across southeastern Alabama. The
threats will be damaging winds.

Additionally, locally heavy rainfall is also possible in the same
area through the day. Flooding of low lying or poor drainage areas
may result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:22 AM CDTDense Fog AdvisoryBMXFayette, Lamar, Marion, Walker, Winston7 hr
Jul 14, 2:30 AM CDTAreal Flood AdvisoryBMXLee, Russell5 hr
Jul 14, 2:51 AM CDTFlash Flood WarningBMXRussell5 hr
Jul 14, 5:20 AM CDTFlash Flood WarningBMXLee3 hr
Jul 14, 5:57 AM CDTAreal Flood AdvisoryBMXBullock, Elmore, Macon, Montgomery, Tallapoosa3 hr
Jul 14, 10:20 AM CDTAreal Flood AdvisoryBMXMontgomery3 hr
Jul 14, 10:23 AM CDTSpecial Weather StatementBMXJefferson37 min
Jul 14, 10:59 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jul 14, 4:09 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa36 min
Jul 14, 4:27 PM CDTSpecial Weather StatementBMXPickens33 min
Jul 14, 4:59 PM CDTSpecial Weather StatementBMXPickens31 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.